MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 8MM TI STRAIGHT RADIAL STEM 28MM-STERILE; PROSTHESIS, ELBOW, HEMI-RADIAL, POLYMER

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 8MM TI STRAIGHT RADIAL STEM 28MM-STERILE; PROSTHESIS, ELBOW, HEMI-RADIAL, POLYMER
Model Number 04.402.008S
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Osteolysis (2377)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2017, the patient underwent revision of radial head replacement due to loosening of the radial head.A non-synthes device was used.The previous incision was made over the olecranon.The subcutaneous scar tissue was meticulously taken down and the interval between the anconeus and the extensors was developed giving rise to the radial head.There was extensive synovitis.The radial head was obviously loose and came out without any trouble.A great deal of the inflammatory tissue and synovitis was taken down.A skeletal dynamics system 11mm implant was placed.The area was copiously irrigated with normal saline.The capsule interval was closed down.The patient was transferred to a gurney and take to pacu in stable condition.Elbow x-ray on (b)(6) 2017 showed right radial head prosthesis in place, appears to have been replaced.Interval removal of blade plate and screw fixation of proximal right ulna.Two screws and a suture anchor remain within the proximal right ulna.On (b)(6) 2016, the patient was admitted in the er and noted to have right proximal ulnar and radial head fracture due to fall.The patient experienced dizziness.The patient cannot move her arm without extreme pain.Pain was rated as 9 over 10.Elbow x-ray showed comminuted fracture of the ulna which does not appear to be intra-articular.There is, however, intra-articular fracture of the radial head which appears impacted and displaced.Ct scan of the elbow on (b)(6) 2016 showed comminuted fracture involving the proximal metadiaphysis of the ulna.Mildly displaced bony fragments.Comminuted impacted fracture involving the radial head with intra-articular extension and displaced radial head fragments.Originally, the patient underwent radial head replacement, open reduction internal fixation olecranon, open reduction internal fixation coronoid process and lcl elbow ligament repair on (b)(6) 201 due to elbow terrible triad injury.A synthes olecranon locking plate and a synthes radial head was implanted.A 4-hole synthes olecranon locking plate was then chosen and held in place.Cortical screws were used to suck the plate down to the bone.The proximal locking screws were then filled followed by the distal cortical screws.This was preserved and reduced back to the ulna and held with two 2.4mm lag screws.The area was planed and a size 8 straight stem was chosen.This was tamped gently into the shaft.The size synthes 22mm head was then chosen and then affixed to the stem and tightened down on (b)(6) 2016, the patient returned to the clinic for evaluation and stated that after heating a pad on her elbow, her range of motion improved greatly, however, the patient stated that the elbow was relatively stiff.A dynamic splint was given.From (b)(6) to (b)(6) 2016, the patient stated that when she was carrying something heavy, her elbow felt awkward.The patient¿s biggest complaint was that she cannot extend into full extension as she felt pain in the olecranon fossa region.The patient also felt a mechanical block when extending because she likely has some scar tissue in her olecranon fossa and possibly some bony material in her olecranon fossa.Elbow x-ray on (b)(6) 2016 showed that there was some lucency around the radial head.On (b)(6) 2016, the patient underwent removal of olecranon plate due to painful deep implant and arthrofibrosis.The procedure begun by first manipulating the upper extremity under fluoroscopy/ the radial head appeared to be stable and did not move during manipulation and was stable to varus and valgus.The previous posterior incision was once again used ellipsing out the previous scar tissue.The insertion of the triceps was split in line with the fibers and there was, in fact, some fibrous scar tissue in the olecranon fossa and some callous type bony tissue at the tip of the olecranon.The synthes olecranon plate was removed and again fluoroscopy was used to ensure there were no fractures and the elbow was stable.The area was copiously irrigated with normal saline.The patient was transferred to a gurney and taken to pacu in stable condition.Elbow x-ray, 3 views on (b)(6) 2016 demonstrated radial head replacement hardware in the proximal ulna.The last image obtained, the plate and screws in the ulna has been removed.From (b)(6) 2017, the patient went to the clinic with complaints of some crepitance with flexion and extension and some supination and pronation and painful loose radial head implant.The patient stated that she had pain at the area of the radial head and with motion she felt crepitation.The patient asked for a second opinion from dr.(b)(6).Elbow x-ray showed internal loosening at the radial head stem which appears to be toggling and pistoning in the canal.Concomitant device reported: radial head (part#: 09.402.022s, lot#: 7683418, quantity# 1) this report is for one (1) 8mm ti straight radial stem 28mm-sterile.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history records review was completed for part: 04.402.008s, lot: h091254.Manufacturing location: monument, release to warehouse date: may 03, 2016, expiry date: mar 31, 2021.Component part: 21014, lot: 7557656.This lot met all dimensional, visual, sterility and packaging criteria with no issues documented during the inspection or release of the product that would contribute to this complaint condition.Raw material receiving/putaway checklist met all inspection acceptance criteria.Product was not returned for physical evaluation.The investigation was completed based on the review of the provided medical imaging.Provided imagings show two independent screws and a radial head and stem.The radial head and stem do not appear to be synthes implants and thus likely represent the revision surgery.This is consistent with the reported description of ¿it was reported that on (b)(6) 2017, the patient underwent revision of radial head replacement due to loosening of the radial head.A non-synthes device was used.¿ it also shows the reported radial head, radial stem, plate, six (6) screws assembled in the plate, and two (2) independent screws.The devices in the provided medical imaging appear intact with no visual defects.It shows imaging of the bone with no noted implants.Images from the initial surgery were not provided for reference.Thus, loosening could not be definitively determined.No defects were identified with the radial stem in the provided images.Thus, the complaint condition could not be confirmed.No definitive root cause was able to be determined.For this compliant, no product defects were identified with the radial head and stem and no design or manufacturing issues were observed.Since the radial head prosthesis system has been recalled and the complaint condition was investigated through those efforts, no further investigation is required.Relevant actions have been taken to address this issue.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
8MM TI STRAIGHT RADIAL STEM 28MM-STERILE
Common Device Name
PROSTHESIS, ELBOW, HEMI-RADIAL, POLYMER
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8135386
Report Number2939274-2018-55298
Device Sequence Number10798397
Product Code KWI
UDI-Device Identifier10886982128058
UDI-Public(01)10886982128058
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K112030
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Model Number04.402.008S
Device Catalogue Number04.402.008S
Device Lot NumberH091254
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/21/2018
Supplement Date Received by Manufacturer12/07/2018
01/04/2019
Initial Report FDA Received Date12/05/2018
Supplement Report FDA Received Date12/08/2018
01/04/2019
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1124-2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight100